Alert archive / Kansas / Red Flag Warnings in 2010
Red Flag Warning 5, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Apr 6, 2010, 5:10 AM CDT for 14 counties in Kansas. It took effect at Apr 6, 2010, 1:00 PM CDT. It was in force for 7 hr. 11 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 6, 2010, 5:10 AM CDT (10:10 UTC)
- In effect from
- Apr 6, 2010, 1:00 PM CDT
- Expired
- Apr 6, 2010, 7:47 PM CDT
- In force
- 7 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Butler County, KS, Chase County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 73 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 2:45 PM CDT | TSTM WND GST 60 | Cottonwood Falls, KS | SPOTTER ESTIMATED PEA TO HALF INCH HAIL WITH 50 TO 60 MPH WINDS. |
| Apr 6, 3:22 PM CDT | HAIL 1 | 3 S Burns, KS | |
| Apr 6, 3:22 PM CDT | HAIL 1 | Burns, KS | |
| Apr 6, 5:17 PM CDT | HAIL 0.88 | 1 E Whitewater, KS | BUTLER EMERGENCY MANAGER REPORTS NICKEL HAIL WITH 45 MPH WINDS AND TORRENTIAL RAIN. |
| Apr 6, 5:31 PM CDT | TSTM WND GST 55 | W Benton, KS | EMERGENCY MANAGER REPORTS 50 TO 55 MPH WINDS AT NW 30TH AND BUTLER. |
| Apr 6, 5:36 PM CDT | FLASH FLOOD | 5 N Burns, KS | 5 INCHES OF RAIN WAS CAUSING A CREEK TO COME OUT OF ITS BANKS. |
| Apr 6, 6:33 PM CDT | HAIL 1 | Cassoday, KS | |
| Apr 6, 6:35 PM CDT | TSTM WND GST 60 | 4 Ese Whitewater, KS | WHEELBARROW FLEW ABOUT 60FT |
| Apr 6, 6:45 PM CDT | HAIL 1 | 4 Se Matfield Green, KS | |
| Apr 6, 7:30 PM CDT | HAIL 0.75 | Madison, KS | 50 TO 55 MPH WINDS |
| Apr 6, 7:35 PM CDT | TSTM WND GST 60 | 1 S Madison, KS | QUARTER SIZE HAIL WAS COVERING THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 10.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1440 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
725 WWUS83 KICT 061010 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 510 AM CDT TUE APR 6 2010 KSZ032-033-047>053-067-069-070-082-091-062130- /O.NEW.KICT.FW.W.0005.100406T1800Z-100407T0300Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-BUTLER-GREENWOOD-KINGMAN-HARPER- 510 AM CDT TUE APR 6 2010 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING. THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES... IN KANSAS...32...33...47...48...49...50...51...52...53 ...67...69...70...82...91. EXTREME GRASSLAND FIRE DANGER IS EXPECTED TODAY ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS WHERE A LARGE AREA OF CURED GRASS REMAINS. GUSTY SOUTHERLY WINDS WILL SHIFT TO WESTERLY AS A DRYLINE MOVES EASTWARD ACROSS THE WARNED AREA...AND RELATIVE HUMIDITIES COULD DROP TO 15 TO 20 PERCENT. OUTDOOR BURNING IS NOT RECOMMENDED TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$ SCHRECK
2 follow-up statements
764 WWUS83 KICT 062045 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT TUE APR 6 2010 KSZ032-033-047>053-067-069-070-082-091-070300- /O.CON.KICT.FW.W.0005.000000T0000Z-100407T0300Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-BUTLER-GREENWOOD-KINGMAN-HARPER- 345 PM CDT TUE APR 6 2010 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING. THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES... IN KANSAS...32...33...47...48...49...50...51...52...53 ...67...69...70...82...91. EXTREME OR VERY HIGH GRASSLAND FIRE DANGER IS EXPECTED LATE THIS AFTERNOON AND EVENING ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS WHERE A LARGE AREA OF CURED GRASS REMAINS. GUSTY SOUTHERLY WINDS WILL SHIFT TO THE NORTHWEST AS A DRY LINE MOVES EASTWARD ACROSS THE WARNED AREA...AND RELATIVE HUMIDITIES COULD DROP TO 15 TO 20 PERCENT. OUTDOOR BURNING IS NOT RECOMMENDED THIS AFTERNOON OR EARLY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$ COX
004 WWUS83 KICT 070047 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 747 PM CDT TUE APR 6 2010 KSZ032-033-047>053-067-069-070-082-091-070200- /O.CAN.KICT.FW.W.0005.000000T0000Z-100407T0300Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-BUTLER-GREENWOOD-KINGMAN-HARPER- 747 PM CDT TUE APR 6 2010 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE RED FLAG WARNING. THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES... IN KANSAS...32...33...47...48...49...50...51...52...53 ...67...69...70...82...91. WINDS WILL REMAIN GUSTY THIS EVENING...HOWEVER THE GRASSLAND FIRE DANGER IS EXPECTED TO DROP FROM EXTREME TO THE VERY HIGH CATEGORY BY DARK. $$ KED
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 6, 3:10 AM CDT, 2 hours earlier.
Area forecast discussion, Apr 6, 3:10 AM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 310 AM CDT TUE APR 6 2010 .DISCUSSION... MAIN FORECAST CONCERNS ARE GUSTY WINDS TODAY AND THUNDERSTORM CHANCES THIS AFTERNOON AND TONIGHT. TODAY-TONIGHT: AN UPPER LEVEL TROUGH IS MOVING INTO THE ROCKIES THIS MORNING...WITH A SURFACE LOW STRENGTHENING IN THE LEE OF THE ROCKIES. CONVECTION THAT DEVELOPED MONDAY EVENING HAS MOVED INTO NORTHEAST NEBRASKA AND IOWA...AND THE DRYLINE HAS RETREATED ACROSS WESTERN PORTIONS OF KANSAS AND OKLAHOMA. SURFACE WINDS HAVE CONTINUED TO BE QUITE GUSTY OVERNIGHT...AND WILL INCREASE AGAIN THIS MORNING. WE WILL BE ISSUING A WIND ADVISORY FOR THE ENTIRE FORECAST AREA...AND ALTHOUGH SOME LOCATIONS WILL NOT SEE ADVISORY CRITERIA WINDS UNTIL THIS AFTERNOON...WE WILL KEEP IT SIMPLE AND INCLUDE ALL COUNTIES IN THE SAME TIMEFRAME. THE DRYLINE WILL MOVE EAST AGAIN TODAY...WITH THE COLD FRONT TRAILING BEHIND AND EVENTUALLY PUSHING EASTWARD THROUGH THE FORECAST AREA LATE THIS AFTERNOON AND TONIGHT. WARM MID-LEVELS WILL KEEP THUNDERSTORMS AT BAY UNTIL MID-AFTERNOON...WHEN THE CAP DECREASES ENOUGH TO ALLOW STORMS TO DEVELOP. AT THAT POINT...THE DRYLINE WILL LIKELY HAVE MADE IT THROUGH WICHITA. WITH 0-6KM SHEAR OF 55 TO 65 KNOTS AND 1500-2500J/KG MLCAPE DURING THE LATE AFTERNOON...ANY OF THE STORMS THAT DEVELOP CAN BECOME SUPERCELLS AND PRODUCE LARGE HAIL AND GUSTY WINDS...AND A TORNADO OR TWO CANNOT BE RULED OUT. THESE STORMS WILL THEN TRANSITION TO BE MORE LINEAR AS THEY MOVE INTO SOUTHEAST KANSAS FOR THE EVENING AND SHOULD BE EAST OF THE FORECAST AREA BY MIDNIGHT OR SO. WEDNESDAY-SUNDAY: AS THE UPPER LOW MOVES THROUGH THE AREA ON WEDNESDAY...WOULD EXPECT SOME SHOWERS ACROSS CENTRAL AND POSSIBLY SOUTH CENTRAL KANSAS. DOES NOT LOOK LIKE ANY REAL SIGNIFICANT RAINFALL...BUT WILL KEEP SOME PRECIPITATION CHANCES GOING DURING THE DAY WEDNESDAY. AFTERNOON TEMPERATURES WILL BE BELOW NORMAL FOR MOST OF THE AREA. AFTER THE UPPER LOW MOVES THROUGH...QUIETER WEATHER WILL BE IN STORE FOR THE NEXT FEW DAYS. UPPER FLOW WILL BRIEFLY BECOME MORE ZONAL FOR THE REMAINDER OF THE WEEK...BEFORE THE NEXT UPPER TROUGH MOVES ONTO THE WEST COAST. TEMPERATURES WILL CLIMB ABOVE NORMAL ONCE AGAIN...WITH 70S EXPECTED THROUGH THE WEEKEND. SCHRECK && .FIRE WEATHER... WHERE THERE IS STILL QUITE A BIT OF CURED GRASS...FIRE DANGER WILL BE VERY HIGH BOTH TODAY AND WEDNESDAY. FIRE DANGER WILL APPROACH EXTREME IN CENTRAL KANSAS THIS AFTERNOON WITH WINDS AROUND 30 TO 35 MPH AND GUSTS TO 45 MPH. ALSO...AS THE DRYLINE MOVES EASTWARD TODAY...RELATIVE HUMIDITIES WILL DROP TO 15 TO 20 PERCENT BEHIND THE DRYLINE. FIRE WEATHER CONDITIONS IMPROVE FOR THURSDAY AND FRIDAY...WITH LIGHTER WINDS AND CLEAR SKIES. SCHRECK && .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SCATTERED MVFR CIGS ARE EXPECTED OVERNIGHT...THOUGH CONFIDENCE ON THE AREAL EXTENT IS NOT AS HIGH BASED ON LATEST SATELLITE TRENDS AND 00Z MODEL GUIDANCE. OCCASIONALLY STRONG AND GUSTY WINDS WILL PREVAIL ACROSS MUCH OF THE AREA THROUGH THE FORECAST VALID PERIOD. DEEP SURFACE LOW PRESSURE ACROSS NORTHWEST KANSAS WILL BEGIN TO MOVE EAST LATE TONIGHT THRU TUESDAY...AS THE ASSOCIATED UPPER TROF EJECTS OUT ACROSS THE CENTRAL PLAINS. A RATHER STRONG PRESSURE GRADIENT WILL EXIST ACROSS THE AREA INTO EARLY TUESDAY MORNING WITH STRONG SOUTH WINDS. WINDS WILL VEER TO THE WEST-SOUTHWEST BEHIND THE DRY LINE FRONT ON TUESDAY AFTERNOON ACROSS CENTRAL KANSAS WITH DEEP MIXING CONTINUING TO PROMOTE STRONG/GUSTY WINDS. SCATTERED CONVECTION IS POSSIBLE AHEAD OF THE FRONT ACROSS SOUTHEAST KANSAS ON TUESDAY AFTERNOON. WINDS WILL SHIFT TO THE NORTHWEST ACROSS CENTRAL KANSAS BEHIND THE SURFACE COLD FRONT BY TUESDAY EVENING. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 84 44 59 35 / 10 10 20 10 HUTCHINSON 83 39 57 34 / 10 10 30 0 NEWTON 82 42 55 35 / 10 10 30 10 ELDORADO 79 45 56 36 / 20 20 20 10 WINFIELD-KWLD 82 46 62 35 / 20 20 10 10 RUSSELL 76 38 54 32 / 10 10 50 0 GREAT BEND 75 35 54 31 / 10 10 50 0 SALINA 80 43 54 35 / 10 10 50 10 MCPHERSON 80 40 53 34 / 10 10 30 10 COFFEYVILLE 76 52 64 38 / 30 60 10 10 CHANUTE 77 50 62 37 / 30 60 10 10 IOLA 76 50 61 37 / 30 50 10 10 PARSONS-KPPF 76 52 63 38 / 30 60 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 9 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR KSZ032-033-047>053-067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Apr 5, 10:24 PM CDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1024 PM CDT MON APR 5 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-070330- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1024 PM CDT MON APR 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR AREAS NORTH OF I-70. IF STORMS DEVELOP THEY WILL LIKELY BE STRONG WITH GUSTY WINDS TO 50 MPH AND HAIL UP TO NICKEL SIZE. GUSTY SOUTH WINDS WILL RESULT IN VERY HIGH FIRE DANGER ACROSS PORTIONS OF CENTRAL KANSAS AND THE FLINT HILLS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG TO SEVERE STORMS ARE POSSIBLE ON TUESDAY AFTERNOON AND EVENING EAST OF KANSAS TURNPIKE...AS THE FRONTAL BOUNDARY PUSHES THROUGH THE AREA. BOTH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE...BUT AN ISOLATED TORNADO CANNOT BE RULED EARLY TUESDAY EVENING. THE SEVERE THREAT WILL TRANSITION TO MORE OF A DAMAGING WIND THREAT FOR SOUTHEAST KANSAS FOR TUESDAY NIGHT AS THE COLD FRONT PUSHES RAPIDLY EAST. THE GRASSLAND FIRE DANGER WILL BE VERY HIGH ACROSS CENTRAL KANSAS AND THE FLINT HILLS TUESDAY THROUGH WEDNESDAY. VERY HIGH FIRE DANGER WILL AGAIN BE POSSIBLE FOR PARTS OF CENTRAL AND SOUTHEAST KANSAS ON THURSDAY. A CHANCE OF THUNDERSTORMS RETURNS TO THE AREA SUNDAY NIGHT. AT THIS TIME...A FEW STRONG STORMS LOOK POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/KETCHAM
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 3:22 AM CDT | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 18 hr |
| Apr 6, 2:29 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 61 min |
| Apr 6, 3:20 PM CDT | Areal Flood Warning | ICT | Chase | 4 hr |
| Apr 6, 3:25 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 65 min |
| Apr 6, 3:55 PM CDT | Areal Flood Warning | ICT | Butler | 5 hr |
| Apr 6, 4:32 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 58 min |
| Apr 6, 4:39 PM CDT | Areal Flood Warning | ICT | Marion | 5 hr |
| Apr 6, 5:18 PM CDT | Flash Flood Warning | ICT | Butler, Chase, Marion | 5 hr |
| Apr 6, 5:34 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 56 min |
| Apr 6, 5:50 PM CDT | Areal Flood Warning | ICT | Sedgwick | 3 hr |
| Apr 6, 6:08 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 42 min |
| Apr 6, 6:37 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 30 min |
| Apr 6, 6:43 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 62 min |
Nearby
Red Flag Warnings in Kansas, 2010Every red flag warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.